It seems many doctors are unaware of the serious side effects that may be associated with the Type II Diabetes drug Victoza. As a result, Novo Nordisk has sent a letter to doctors reminding them that Victoza may be associated with thyroid tumors and acute pancreatitis.
Victoza is very similar to Byetta. Both are injectables, and both act on glucagon-like-peptide-1 (GLP-1), a hormone in the digestive tract that impacts glucose levels.
According to the Novo Nordisk Victoza letter, thyroid tumors have been seen in Victoza studies involving rats and mice, and a similar risk can’t be ruled out in humans. More cases of pancreatitis were also recorded among Victoza patients in clinical trials versus those treated with comparables.
Patients should be referred to an endocrinologist if they present with thyroid nodules
Patients should be referred to an endocrinologist if they present with thyroid nodules during physical exams or neck imaging for other reasons. Patients should also be referred to an endocrinologist for further evaluation if serum calcitonin found to be elevated (although this type of routine monitoring is of uncertain value in Victoza patients). Finally, new Victoza patients, as well as those whose dosage is increased, should be monitored for the signs of pancreatitis.
Concerns about a possible link between Victoza and thyroid cancer have raised similar fears about Byetta. The U.S. Food & Drug Administration first raised the possibility of a Byetta thyroid cancer link in a Victoza report it issued in 2010 which noted that drug’s association with thyroid tumors. The agency said that strict label warnings may be necessary to alert users of Byetta and other drugs in its class about this potential side effect.
Following the release of that report, Amylin Pharmaceuticals, one of the makers of Byetta, conceded that cancer concerns, while not proven, could not be ruled out as a side effect of Byetta. The company added that a statistically significant increase in thyroid cancers was seen in female rats given Byetta doses that were significantly higher than what is normal.